Mixing Hydrocodone & Xanax

Hydrocodone and Xanax each slow the body’s nervous system. When taken in high doses, either drug is capable of causing serious side effects. When combined, even low doses of hydrocodone and Xanax can be deadly.
Topics On this page
| | 9 sources

You should take hydrocodone and Xanax at the same time only after consulting a doctor. Both drugs can make you pass out and have trouble breathing. When the drugs are combined, the overdose risk increases significantly.

Xanax is a brand name for the drug alprazolam. It belongs to a class of drugs called benzodiazepines, and it’s prescribed to treat anxiety and panic disorders.

Hydrocodone is one of the active ingredients in the painkillers Vicodin and Lortab. Hydrocodone belongs to a class of drugs called opioids, and it’s in numerous types of prescription medications designed to relieve pain. Misusing hydrocodone can cause side effects such as weakness, confusion and hallucinations.

Some people misuse the drugs to get high, relax or self-medicate mental health issues. Misusing either drug is dangerous, but misusing the drugs at the same time is even riskier.

Doctors prescribe hydrocodone and Xanax at the same time only when no other effective treatments are available. In these situations, patients are warned about the risks of mixing the medications and advised to use the drugs exactly as prescribed.

Effects of Mixing Hydrocodone and Xanax

In general, people who misuse drugs mix hydrocodone and Xanax to feel effects greater than either drug can produce on its own. People with a hydrocodone addiction may combine the drug with Xanax because taking hydrocodone alone no longer gets them high.

Multiple studies have found that people who had received opioids and benzodiazepines at the same time felt higher and more sedated than taking either drug alone, according to a 2012 review in the journal Drug and Alcohol Dependence.

Combining the drugs is dangerous because each drug can slow breathing. When combined, the drugs can make a person stop breathing. The labels of all opioids and benzodiazepines warn patients not to mix the drugs.

A black-box warning on the labels of drugs containing hydrocodone reads:

“Concomitant use of opioids with benzodiazepines or other central nervous system (CNS) depressants, including alcohol, may result in profound sedation, respiratory depression, coma, and death”— Source: U.S. National Library of Medicine

The Food and Drug Administration added similar black-box warnings — the most serious types of warnings — to the labels of all opioids and benzodiazepines in 2016, per an FDA press release.

In addition to the risk of opioid overdose, mixing the drugs can cause coordination loss, difficulty focusing and impaired judgement. You shouldn’t use the drugs in unpredictable environments, such as a bar or nightclub, and you shouldn’t drive a car or operate machinery under the influence of hydrocodone and Xanax.

Mixing hydrocodone and alcohol causes similar side effects to mixing hydrocodone and Xanax. Combining all three substances can cause extreme side effects.

Overdosing on Hydrocodone and Xanax

An overdose caused by hydrocodone and Xanax is a serious health condition. The person overdosing can die if they don’t receive immediate medical attention. If you’re with someone who is overdosing on these medications, do not expect them to get better on their own.

Signs of a hydrocodone and Xanax overdose include:

If someone experiences these symptoms, call 911 immediately. Administer the opioid reversal medication naloxone if you have access to it. Perform rescue breathing until first responders arrive if the person stops breathing.

Do not expect them to sleep it off. Do not put them in a bath or shower, and don’t try to wake them up with caffeine or other stimulants.

Always ask your doctor if you have questions about the medications you’ve been prescribed. Never mix drugs to get high. If you think you may be addicted to hydrocodone or Xanax, seek help from a qualified medical professional or rehab facility.

Author
Chris Elkins, MA
Senior Content Writer, DrugRehab.com
Chris Elkins worked as a journalist for three years and was published by multiple newspapers and online publications. Since 2015, he’s written about health-related topics, interviewed addiction experts and authored stories of recovery. Chris has a master’s degree in strategic communication and a graduate certificate in health communication.
@ChrisTheCritic9
editor
Kim Borwick, MA
Editor, DrugRehab.com

Was this article helpful?

How helpful would you rate this article?

    loading

    DrugRehab.com logo

    Thanks for helping us make our website better for visitors like you!

    View Sources

    Ready to make a change?

    Get cost-effective, quality addiction care that truly works.

    Start Your Recovery
    Question mark symbol icon

    Who am I calling?

    Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!

    Question mark symbol icon

    Who am I calling?

    Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.